Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 142, NWS Tallahassee, FL

July 4, 2013Gadsden County, Leon County, Florida; Decatur County, Grady County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 4, 2013, 3:32 PM EDT for Gadsden County, Leon County, Florida; Decatur County, Grady County, Thomas County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2013, 3:32 PM EDT (19:32 UTC)
Expired
Jul 4, 2013, 4:15 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gadsden County, FL, Leon County, FL, Decatur County, GA, Grady County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 36 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:33 PM EDTTSTM WND DMGTallahassee, FLTHE COT NEWS TWITTER FEED REPORTED 6 TREES DOWN IN TALLAHASSEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WUUS52 KTAE 041932
SVRTAE
FLC039-073-GAC087-131-275-042015-
/O.NEW.KTAE.SV.W.0142.130704T1932Z-130704T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GADSDEN COUNTY IN FLORIDA...
  LEON COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF TALLAHASSEE...
  NORTHWESTERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...
  EASTERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
  GRADY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF CAIRO...

* UNTIL 415 PM EDT

* AT 324 PM EDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A SEVERE
  THUNDERSTORM CAPABLE WITH WINDS OF 60 MPH. THIS STORM WAS LOCATED 
  NEAR TALLAHASSEE...OR NEAR BELAIR... AND MOVING NORTH AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHIGHAM AND OCHLOCKNEE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3100 8452 3098 8401 3032 8417 3032 8439
TIME...MOT...LOC 1932Z 179DEG 38KT 3045 8428

$$

9-FOURNIER
1 follow-up statement
230 
WWUS52 KTAE 041951
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT THU JUL 4 2013

FLC039-073-GAC087-131-275-041959-
/O.CAN.KTAE.SV.W.0142.000000T0000Z-130704T2015Z/
THOMAS GA-GRADY GA-LEON FL-DECATUR GA-GADSDEN FL-
351 PM EDT THU JUL 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GADSDEN...EASTERN
DECATUR...CENTRAL LEON...GRADY AND NORTHWESTERN THOMAS COUNTIES IS
CANCELLED...

THESE STORMS HAVE WEAKENED A BIT...BUT MAY STILL PRODUCE BRIEF...VERY
HEAVY RAIN AND WIND GUSTS TO 40 TO 50 MPH...CAPABLE OF KNOCKING DOWN A 
TREE OR TWO AS THEY MOVE RAPIDLY NORTHWEST.

LAT...LON 3100 8452 3098 8401 3032 8417 3032 8439
TIME...MOT...LOC 1949Z 179DEG 45KT 3067 8428

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:11 AM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 4, 10:11 AM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1011 AM EDT Thu Jul 4 2013

.NEAR TERM [Through Tonight]...
Very few updates from the previous package, with just a few minor
tweaks to PoPs and QPF in the upward direction as plenty of deep
Tropical Moisture and very heavy rainfall continue to band in from
the Gulf of Mexico. Flooding will once again be the primary
concern, especially to the west of the Apalachicola and
Chattahoochee Rivers, which have been hit the hardest during the
past couple of days. These rain bands will also continue to
gradually work their way further eastward throughout the day.
Today's QPF could once again range in the 4-6" range with locally
higher amounts, again to the west of the above mentioned rivers.

&&

.SHORT TERM [Friday Through Saturday]...
The long wave pattern will change little during these periods,
although the trough to our west will begin to weaken a bit by
Saturday. The ridge to the east will be undercut by a TUTT low
which will be approaching the Bahamas by Saturday evening. In
between, the forecast area will remain in deep layer onshore
flow with a steady feed of tropical air into the region. We will
begin to see a gradual downward trend in rain chances across the
eastern zones, especially by Saturday afternoon. However, most of
the area will hold on to likely PoPs which will keep max temps
several degrees below climatology, especially across our western
zones. We could certainty continue to see convergent rain bands
come into the region and with all of the recent and predicted
heavy rain, we may very well need to extend the flash flood
watch out in time to include at least Friday.

&&

.LONG TERM [Saturday Night through Wednesday]...
The upper level trough extending down from the Midwest continues
to deamplify and lift to the northeast allowing the west and east
coast ridge to merge by Monday. The persistent plume of deep layer
moisture will linger over our region through Sunday. At the
surface, high pressure will be centered just east of the mid-
Atlantic states with the axis extending westward through the Lower
Mississippi Valley and north of our CWA. Although a moist
southeast flow will continue in the lower levels, we should see an
intrusion of drier air in the mid- levels Monday through Tuesday.
Deep layer moisture is forecast to return on Wednesday as a
tropical wave moves into the eastern Gulf of Mexico. PoPs will be
tapered from likely (60-70%) west to mid range chance(40%)east on
Sunday. Below climo PoPs (20-40%) for Monday and Tuesday with
seasonal PoPs returning on Wednesday (40-50%). Max temps will be
around 90 degrees with min temps in the lower 70s.

&&

.AVIATION [Beginning 14Z Thursday]...
MVFR to IFR conditions and heavy rain will prevail through much of
the the TAF. A break out to VFR will be possible at KVLD and KABY
where widespread rains may not persist all day. Shower and
thunderstorm coverage will gradually diminish once again later
tonight.

&&

.MARINE...
Low pressure continues to develop over the north central Gulf of
Mexico this morning and small craft advisory conditions are
ongoing across most of the waters. As the low drifts north toward
the coast today, winds and seas will peak. After the low moves
ashore, a gradual diminishing trend will commence with conditions
dropping below advisory levels by Friday morning. A brief return
to cautionary conditions is still forecast for Saturday with
lighter winds and seas expected after that.

Another concern in the near/short term is the ongoing high risk
for rip currents. This risk level was extended east to include
Franklin County and St. George Island. A high surf advisory is now
in effect for Bay and Walton Counties where surf heights could
reach 7 feet today.

&&

.FIRE WEATHER...
Red Flag conditions are not expected in the foreseeable future.

&&

.HYDROLOGY...
The flash flood threat continues across the entire area today,
although it is greatest across the Florida Panhandle and more
marginal the farther east one goes. Additional rainfall amounts of 4
to 8 inches are possible through Friday morning across portions of
the Panhandle. Elsewhere, 3 to 5 inches of additional rain is
expected across southeast Alabama, and 1 to 3 inches is expected
elsewhere. There is still a threat of localized amounts that are
close to double these values, although the greatest threat for major
flash flooding is across the Florida Panhandle.

In terms of rivers, the St. Marks near Newport has risen to moderate
flood stage and is expected to crest near its current level around 9
feet. The Aucilla River near Lamont may also reach minor flood stage
in several days. The Choctawhatchee River is expected to eventually
reach minor flood stage at Caryville and moderate flood stage at
Bruce. We will also need to keep an eye on the Shoal River at Mossy
Head as heavy rainfall expected in Walton county today could
potentially push that river into flood stage as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   83  72  87  72  88 / 80  60  70  40  60
Panama City   79  75  85  75  86 /100  70  70  50  70
Dothan        75  71  85  72  87 /100  70  70  40  70
Albany        83  72  87  72  88 / 60  50  70  40  60
Valdosta      89  71  89  71  89 / 80  50  60  40  50
Cross City    88  70  89  71  89 / 60  50  60  40  50
Apalachicola  80  75  85  76  87 /100  70  70  50  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Friday morning for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-
     South Walton-Washington.
     HIGH SURF ADVISORY from 7 AM this morning to 7 AM CDT Friday
     for Coastal Bay-South Walton.
     HIGH RISK FOR RIP CURRENTS through 2 PM EDT /1 PM CDT/ Friday
     for Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal Walton.
GA...FLASH FLOOD WATCH through Friday morning for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.
AL...FLASH FLOOD WATCH through Friday morning for Coffee-Dale-
     Geneva-Henry-Houston.
GM...SMALL CRAFT ADVISORY until 11 PM EDT this evening for Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to
     20 NM-Waters from Suwannee River to Apalachicola FL from
     20 to 60 NM.
     SMALL CRAFT ADVISORY until 5 AM EDT Friday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Gould
SHORT TERM...Wool
LONG TERM...Barry
AVIATION...Gould
MARINE...Gould/Wool
FIRE WEATHER...Gould/Wool
HYDROLOGY...

In the hours before

Local storm report, Jul 4, 2:15 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     MARINE TSTM WIND 18 S ST GEORGE ISLAND   29.40N 84.86W
07/04/2013  M41 MPH          GMZ755             FL   C-MAN STATION

            MEASURED GUST TO 36 KNOTS AT 2 PM EDT. PEAK GUST TO 45
            KNOTS OCCURRED AT AROUND 130 PM EDT.

&&

08-LAMERS
Local storm report, Jul 4, 2:22 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 PM EDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     5 E GENEVA MUNI AIRPORT 31.05N 85.79W
07/04/2013                   GENEVA             AL   911 CALL CENTER

            SVRL TREES DOWN

&&

JSE
Local storm report, Jul 4, 2:28 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 PM EDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 N WESTVILLE           30.79N 85.86W
07/04/2013                   HOLMES             FL   EMERGENCY MNGR

            BARN DAMAGED AND TREE BLOCKING ROAD.

&&

MOORE
Local storm report, Jul 4, 2:39 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 PM EDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      PANAMA CITY AIRPORT     30.17N 85.67W
07/04/2013                   BAY                FL   911 CALL CENTER

            CONSIDERABLE FLOODING BEING REPORTED ACROSS PANAMA CITY,
            INCLUDING REPORTS OF WATER ENTERING SOME HOMES AND
            BUSINESSES.

&&

JSE
Special weather statement, Jul 4, 3:13 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 PM EDT THU JUL 4 2013

FLZ011-013>019-026>028-118-127-128-GAZ146-155>158-042015-
THOMAS GA-COLQUITT GA-GRADY GA-CALHOUN FL-LEON FL-MADISON FL-INLAND
TAYLOR FL-JACKSON FL-DECATUR GA-INLAND JEFFERSON FL-SEMINOLE
GA-INLAND GULF FL-COASTAL TAYLOR FL-COASTAL JEFFERSON FL-COASTAL
WAKULLA FL-INLAND FRANKLIN FL-GADSDEN FL-INLAND WAKULLA FL-LIBERTY
FL-
313 PM EDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR PORTIONS OF
THE FLORIDA BIG BEND...PANHANDLE...AND SOUTHWEST GEORGIA...
INCLUDING CALHOUN...COLQUITT...DECATUR...FRANKLIN...GADSDEN...
GRADY...GULF...JACKSON...JEFFERSON...LEON...LIBERTY...MADISON...
SEMINOLE...TAYLOR...THOMAS AND WAKULLA
COUNTIES...

* UNTIL 415 PM EDT/315 PM CDT/

AT 306 PM EDT...THE NATIONAL WEATHER SERVICE DETECTED SHOWERS AND
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF
MONTICELLO TO 20 MILES NORTH OF APALACHICOLA...MOVING NORTH AT
40 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. BECAUSE SOILS
ARE SO WET...TREES WITH SHALLOW ROOTS...SUCH AS OAK TREES...ARE
MORE PRONE TO TOPPLING THAN NORMAL. THIS MEANS SUB SEVERE WINDS
OF JUST 40 TO 50 MPH MAY BLOW DOWN TREES AND KNOCK DOWN POWER
LINES. A SIMILAR SITUATION OCCURRED IN THIS AREA LATE WEDNESDAY
AFTERNOON AND EARLY EVENING.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH WILL
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3023 8374 2990 8514 3073 8518 3106 8377
TIME...MOT...LOC 1910Z 178DEG 36KT 3031 8385 3003 8505

9-FOURNIER
Local storm report, Jul 4, 3:25 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     SHADEVILLE              30.20N 84.31W
07/04/2013                   WAKULLA            FL   911 CALL CENTER

            TREE BLOWN DOWN ON POWER LINES AND BLOCKING A ROAD.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:24 PM EDTRiver Flood WarningTAEHolmes, Washington15 days
Jul 3, 11:24 PM EDTRiver Flood WarningTAEWalton18 days
Jul 4, 1:46 AM EDTSpecial Marine WarningTAE89 min
Jul 4, 2:12 AM EDTSpecial Weather StatementTAEWakulla48 min
Jul 4, 2:24 AM EDTSpecial Marine WarningTAE51 min
Jul 4, 2:49 AM EDTHigh Surf AdvisoryTAEBay, Walton29 hr
Jul 4, 5:03 AM EDTSpecial Marine WarningTAE87 min
Jul 4, 5:59 AM EDTSpecial Marine WarningTAE31 min
Jul 4, 6:39 AM EDTSpecial Marine WarningTAE2 hr
Jul 4, 6:48 AM EDTFlash Flood WarningTAEBay, Holmes, Walton, Washington6 hr
Jul 4, 9:58 AM EDTSevere Thunderstorm WarningTAELeon, Wakulla47 min
Jul 4, 10:12 AM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Wakulla48 min
Jul 4, 10:15 AM EDTSpecial Marine WarningTAE75 min
Jul 4, 10:56 AM EDTSpecial Weather StatementTAELeon64 min
Jul 4, 11:01 AM EDTSpecial Weather StatementTAEBay, Gulf59 min
Jul 4, 11:13 AM EDTRiver Flood WarningTAEJefferson, Madison, Taylor4 days
Jul 4, 11:30 AM EDTSpecial Marine WarningTAE90 min
Jul 4, 12:05 PM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington25 min
Jul 4, 12:27 PM EDTSevere Thunderstorm WarningTAEBay, Washington33 min
Jul 4, 12:38 PM EDTFlash Flood WarningTAEBay, Washington8 hr
Jul 4, 12:53 PM EDTSpecial Marine WarningTAE112 min
Jul 4, 1:17 PM EDTSpecial Weather StatementTAEBay, Washington58 min
Jul 4, 1:29 PM EDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty8 days
Jul 4, 1:35 PM EDTSevere Thunderstorm WarningTAEHolmes25 min
Jul 4, 1:40 PM EDTSpecial Marine WarningTAE2 hr
Jul 4, 1:46 PM EDTFlash Flood WarningTAEHolmes, Jackson, Washington4 hr
Jul 4, 1:53 PM EDTSevere Thunderstorm WarningTAEHolmes52 min
Jul 4, 2:30 PM EDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla45 min
Jul 4, 2:39 PM EDTSpecial Marine WarningTAE51 min
Jul 4, 3:13 PM EDTSpecial Weather StatementTAEGadsden, Jefferson, Leon, Liberty, Wakulla62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.